Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Dodge City, KS

April 23, 2007Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2007, 7:36 PM CDT for Ford County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2007, 7:36 PM CDT (00:36 UTC)
Expired
Apr 23, 2007, 7:48 PM CDT
In force
12 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 7 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTTornado WatchSPC6 hr
Apr 23, 6:35 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240036
SVRDDC
KSC057-240115-
/O.NEW.KDDC.SV.W.0041.070424T0036Z-070424T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 815 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF DODGE CITY...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...
  WRIGHT...
  SPEARVILLE...
  RURAL RESIDENCES OF CENTRAL FORD COUNTY.

THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 115 AND 139.

THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 41 AND 69.

THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 114 AND 120.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3761 10016 3753 9986 3788 9972 3790 10011

$$

18
1 follow-up statement
000 
WWUS53 KDDC 240048
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT MON APR 23 2007

KSC057-240058-
/O.CAN.KDDC.SV.W.0041.000000T0000Z-070424T0115Z/
FORD KS-
748 PM CDT MON APR 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL FORD COUNTY.

LAT...LON 3761 10016 3753 9986 3788 9972 3790 10011

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:59 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 23, 2:59 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON APR 23 2007

.DISCUSSION...

DAYS 1-2...

WATER VAPOR SHOWS A STRONG UPPER LEVEL LOW OVER THE WESTERN STATES
WHICH IS DROPPING SLOWLY SOUTHEASTWARD INTO NORTHERN ARIZONA. AN
ASSOCIATED STRONG UPPER LEVEL JET WITH MAX WIND SPEEDS OVER 140 MPH
CURRENTLY STREAMS SOUTHWARD DOWN THE BACKSIDE OF THE LOW WITH A
DIFLUENT ZONE CURRENTLY OVER EASTERN ARIZONA AND NEW MEXICO AS THE JET
SWINGS AROUND THE LOW. THE SUB TROPICAL JET CURRENTLY STREAMS FROM
THE SOUTHWEST INTO NORTHWEST TEXAS AND OKLAHOMA. THE 850MB SHOWS
STRONG MOISTURE ADVECTION COMING UP FROM THE GULF THROUGH CENTRAL
AND EASTERN TEXAS UP INTO OKLAHOMA.

FORECAST CHALLENGES WILL BE THE TIMING OF STORM INITIATION AND
SEVERITY TONIGHT THEN WHEN TO WRAP UP PRECIPITATION ACROSS THE AREA.

850MB MOISTURE ADVECTION WILL CONTINUE TO PUSH NORTHWARD WITH 60
DEGREE PLUS DEWPOINTS MOVING INTO SOUTHWEST KANSAS THIS AFTERNOON. A
WARM FRONTAL BOUNDARY DRAPED FROM CENTRAL KANSAS DOWN THROUGH THE
OKLAHOMA PANHANDLE AND INTO NORTHEASTERN NEW MEXICO WILL CONTINUE TO
PUSH NORTHEASTWARD FROM THIS AFTERNOON THROUGH TONIGHT. WE SHOULD
SEE A DRY LINE SETTING UP FROM SOUTHEASTERN COLORADO SOUTH INTO THE
TEXAS PANHANDLE BY EARLY THIS EVENING. THE LOW PRESSURE STORM SYSTEM
SHOULD FURTHER DEVELOP AND BEGIN TO LIFT NORTHEASTWARD BRINGING THE
WARM FRONT INTO THE NORTHERN CWA BY MIDNIGHT CDT. CURRENT PARAMETERS
INDICATE A INITIAL THREAT FOR SEVERE WEATHER INCLUDING TORNADOES
THROUGH THE LATE EVENING HOURS. AS THE FRONTAL BOUNDARY TRANSITIONS
NORTHEASTWARD OVERNIGHT, SURFACE MOISTURE WILL NOT BE AS PREVALENT
THUS STORMS WILL TRANSITION INTO MORE OF A HAIL THREAT DURING THE
OVERNIGHT HOURS. WITH THE ALREADY HEAVILY SATURATED GROUND,
PRECIPITABLE WATER IN EXCESS OF AN INCH HAVE DECIDED TO ISSUE A FLOOD
WATCH FOR A LARGE PORTION OF THE CWA THROUGH TOMORROW MORNING.

AS THE SURFACE LOW TRACKS EAST ACROSS THE CWA TUESDAY,  A DRY SLOT
WILL WORK INTO THE CENTRAL CWA. STRONG WAA WILL USHER IN 850MB TEMPS
INTO THE MID TEENS ACROSS A LARGE PORTION OF THE CENTRAL CWA.
CONSIDERING THIS, WILL KEEP POPS LOWER WITH A SLIGHT CHANCE FOR
SEVERE IN THE CENTRAL AND EASTERN PORTIONS OF THE CWA. WILL ALSO
RAISE TEMPERATURES. FARTHER WEST ALONG THE COLORADO BORDER WILL
BEGIN TO SEE CAA AS 850MB WINDS BECOME MORE NORTHERLY. 850MB
TEMPERATURES WILL GENERALLY BE IN THE SINGLE DIGITS TO THE TEENS IN
THIS AREA. WITH WRAPAROUND WILL INCREASE POPS ACROSS THE WESTERN
PORTION OF THE CWA.

AS THE UPPER SYSTEM CONTINUES TO PUSH EASTWARD WEDNESDAY WILL
EXPECT COOLER 850MB TEMPERATURES AND INCREASED POPS DUE TO
WRAPAROUND. 850MB TEMPERATURES WILL BE IN THE SINGLE DIGITS SO
EXPECTING SIGNIFICANTLY COOLER SURFACE TEMPERATURES. WITH A TIGHTER
PRESSURE GRADIENT SHOULD EXPECT STRONG NORTHERLY WINDS ACROSS MOST
OF THE CWA.

DAYS 3-7...

WEDNESDAY NIGHT WILL HAVE TO WATCH AND SEE HOW QUICKLY SKIES CLEAR.
A COOL DOME OF HIGH PRESSURE AT THE SURFACE WILL SETTLE INTO THE
REGION DURING THE OVERNIGHT HOURS AND AS WIND GO LIGHT AND
VARIABLE TEMPS MAY DIP INTO THE LOW-MID 30S WITH FROST BEING
POSSIBLE. AT THIS TIME WILL HOLD OFF ON MENTION OF FROST IN THE
GRIDS AND LEAVE LOWS THURSDAY MORNING IN THE UPPER 30S TO LOWER 40S FOR
MOST OF THE CWA.

BY LATE THURSDAY A WEAK S/W TROF IS PROGGED TO MOVE ACROSS THE
ROCKIES INTO THE WESTERN HIGH PLAINS. AT THIS TIME LOW LEVEL
MOISTURE APPEARS LACKING BUT WE WILL HAVE SOME MID LVL MOISTURE
LINGERING IN OUR NRN CWA AS THIS -20 TO -22C 5H COOL POOL CROSSES
THE AREA. AS A RESULT A FEW SPRINKLES MAY DEVELOP THURSDAY NIGHT BUT
AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO INCLUDE EVEN SLT CHC POPS
YET. BY SATURDAY UPPER RIDGE BUILDS ACROSS THE CNTL US AS A TROF
POSITIONS ITSELF OFF THE WEST COAST. AT THIS TIME SEE LITTLE REASON
TO DISAGREE WITH PREVIOUS SHIFT WITH WARMER TEMPS RETURNING BY THE
WEEKEND. FOLLOWING GFS/ECMWF/MEAN ENSEMBLE TEMPS FOR SAT AND SUNDAY
HIGHS IN THE 80S LOOK LIKELY AND MAYBE EVEN SEE SOME LOWER 90S ON
SUNDAY IF THE GFS VERIFIES.

AS FOR THE START OF NEXT WEEK MODELS BEGIN TO DIVERGE ON SOLUTIONS
WITH HOW THEY HANDLE THE UPPER TROF OFF THE WEST COAST. APPEARS ALL
MODELS TO VARIOUS DEGREES ARE STRUGGLING WITH THE TROPICAL
CONVECTION DEVELOPING AROUND 120W. AS A RESULT CONFIDENCE IS NOT
HIGH FOR MONDAY AND TUESDAY BUT IT STILL APPEARS THAT WARM AND DRY
PATTERN WILL REMAIN IN PLACE THROUGH THE START OF THE WORK WEEK.

&&

.AVIATION...

TOWARDS SUNSET SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
ERN CO/EXTREME SW KS NEAR A DEVELOPING DRYLINE AND WARM FRONT. THE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE
THROUGH THE EVENING HOURS...ESPECIALLY IN THE KHYS AREA. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL...STRONG
WINDS...VERY HEAVY RAINFALL AND ISOLATED TORNADOES. AFTER MIDNIGHT
THESE STORMS WILL BEGIN TO TAPER OFF FROM SOUTHWEST TO NORTHEAST
AND WILL BE FOLLOWED BY MVFR CIGS AND VSBYS WILL RETURN HOWEVER DO
NOT EXPECT DENSE FOG AT THIS TIME AS WINDS SHOULD REMAIN IN THE 15
TO 20 MPH WHICH WILL KEEP THE LOW LEVEL FAIRLY WELL MIXED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  71  47  51 /  70  50  40  40
GCK  53  69  44  50 /  70  30  50  50
EHA  51  60  42  52 /  60  70  70  40
LBL  53  69  45  52 /  70  40  40  30
HYS  56  70  46  51 /  70  70  50  40
P28  61  73  50  59 /  70  70  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ030-031-043>046-
061>064-074>078-084>087.

&&

FN32/18/18
Hazardous weather outlook, Apr 23, 3:44 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON APR 23 2007

KSZ043-044-061>064-074>078-080-084>090-242045-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-KIOWA-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
344 PM CDT MON APR 23 2007 /244 PM MDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP AFTER 5 PM AND BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND EVEN TORNADOES. HEAVY RAINS WITH
LOCALIZED FLOODING ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 5 PM.
&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-079-081-242045-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-
344 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AFTER 8PM AND THESE COULD BE SEVERE
WITH LARGE HAIL. LOCALIZED FLOODING IS POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON TUESDAY. THESE
STORMS WILL BE SEVERE WITH LARGE HAIL AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 8 PM.
&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 23, 6:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             11 NE ASHLAND           37.30N 99.63W
04/23/2007  E1.00 INCH       CLARK              KS   CO-OP OBSERVER

&&

JFINCH
Local storm report, Apr 23, 6:53 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             17 SW ASHLAND           37.01N 99.99W
04/23/2007  E0.75 INCH       CLARK              KS   TRAINED SPOTTER

&&

MB
Local storm report, Apr 23, 7:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 S BUCKLIN             37.51N 99.63W
04/23/2007  M1.00 INCH       FORD               KS   LAW ENFORCEMENT

&&

JFINCH
Local storm report, Apr 23, 7:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 N HUGOTON             37.19N 101.35W
04/23/2007  E0.75 INCH       STEVENS            KS   PUBLIC

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:31 PM CDTSevere Thunderstorm WarningDDCClark, Comanche44 min
Apr 23, 7:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford21 min
Apr 23, 7:38 PM CDTTornado WarningDDCClark, Comanche37 min
Apr 23, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee39 min
Apr 23, 8:12 PM CDTTornado WarningDDCClark, Comanche33 min
Apr 23, 8:39 PM CDTTornado WarningDDCComanche36 min
Apr 23, 9:09 PM CDTTornado WarningDDCKiowa36 min
Apr 24, 6:48 PM CDTSevere Thunderstorm WarningDDCHamilton57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.